Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Pocatello, ID

July 8, 2011Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 8, 2011, 3:57 PM MDT for Fremont County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 3:57 PM MDT (21:57 UTC)
Expired
Jul 8, 2011, 4:30 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS55 KPIH 082157
SVRPIH
IDC043-082230-
/O.NEW.KPIH.SV.W.0025.110708T2157Z-110708T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
357 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITY OF ISLAND PARK...

* UNTIL 430 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ISLAND PARK...AND MOVING EAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN FREMONT COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4428 11126 4425 11150 4443 11156 4451 11113
      4449 11111 4449 11107 4446 11104 4431 11104
TIME...MOT...LOC 2157Z 257DEG 26KT 4436 11139

$$

JKEYES
2 follow-up statements
221 
WWUS55 KPIH 082219
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
419 PM MDT FRI JUL 8 2011

IDC043-082230-
/O.CON.KPIH.SV.W.0025.000000T0000Z-110708T2230Z/
FREMONT ID-
419 PM MDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL FREMONT COUNTY...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF ISLAND PARK...MOVING EAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN FREMONT COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4428 11126 4427 11135 4445 11144 4451 11113
      4449 11111 4449 11107 4446 11104 4431 11104
TIME...MOT...LOC 2220Z 259DEG 26KT 4436 11128

$$

JKEYES
695 
WWUS55 KPIH 082229
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
429 PM MDT FRI JUL 8 2011

IDC043-082238-
/O.EXP.KPIH.SV.W.0025.000000T0000Z-110708T2230Z/
FREMONT ID-
429 PM MDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FREMONT COUNTY
WILL EXPIRE AT 430 PM MDT...

AT 428 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND IS MOVING 
INTO WYOMING. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
NICKEL SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE AS IT MOVES EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4428 11126 4427 11135 4445 11144 4451 11113
      4449 11111 4449 11107 4446 11104 4431 11104
TIME...MOT...LOC 2228Z 259DEG 26KT 4437 11120

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT FRI JUL 8 2011

.DISCUSSION...TSTMS DEVELOPING OVER THE MTNS THIS AFTN AS THE
AIRMASS DESTABILIZES. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
SOME OF THESE TSTMS. ACTIVITY SHOULD DIMINISH QUICKLY THIS EVENING.
BRISK WINDS IN THE SNAKE RIVER PLAIN THIS AFTN WILL ALSO DIMINISH
THIS EVENING.

AS THE UPPER TROF OVER BC MOVES TO THE EAST...UPPER FLOW OVER ID
WILL BECOME MORE WESTERLY BY SATURDAY. THIS WILL LIMIT THE MONSOON
MOISTURE TO THE SOUTHERN HIGHLANDS...SO ONLY EXPECTING ISOLD TSTMS
THERE. BU SUNDAY...SW FLOW RETURNS...AND WITH IT THE MONSOON
MOISTURE. THIS SHOULD RESULT IN AN INCREASE IN TSTM COVERAGE SUN
AFTN. BEST CHANCES WILL BE IN THE SOUTHERN HIGHLANDS. BY MIDWEEK...
AN UPPER LOW DIGS INTO THE PAC NW COAST. THIS CUTS OFF THE MONSOON
FLOW BUT ALLOWS SOME PAC MOISTURE INTO THE NORTHERN PARTS OF THE
FCST AREA. THIS WILL SHIFT THE TSTMS MAINLY TO THE CENTRAL MTNS AND
THE DIVIDE FOR WED AND BEYOND.

TEMPS WILL STAY NEAR SEASONAL NUMBERS. HEDGES

&&

.AVIATION...RADAR IMAGERY SHOWING SHOWERS WITH SOME ISOLATED
LIGHTNING STRIKES OVER THE CENTRAL MOUNTAINS JUST NORTHEAST OF SUN
VALLEY. DRY AIR WILL BE MOVING IN BEHIND THAT AREA OF STORMS LATER
THIS AFTERNOON. FURTHER THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
OVER THE SOUTHERN AND EASTERN HIGHLANDS AND HAVE THUS KEPT CB
MENTION AT THE OTHER TERMINALS. WINDS WILL BE STRONG THIS AFTERNOON
AND EARLY EVENING UNDER A FAIRLY TIGHT PRESSURE GRADIENT. CONDITIONS
SHOULD REMAIN VFR THROUGHOUT THE PERIOD.  HINSBERGER &&

.FIRE WEATHER...THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE
CONFINED TO THE HIGHER ELEVATIONS...ESPECIALLY OVER THE SOUTHERN AND
EASTERN HIGHLANDS. IN THE SNAKE PLAIN...GUSTY WINDS SHOULD SUBSIDE
AFTER SUNSET TONIGHT. DRIER CONDITIONS ARE EXPECTED OVER THE NEXT
COUPLE OF DAYS BUT SLIGHT CHANCES OF ISOLATED THUNDERSTORMS WILL
REMAIN OVER THE MOUNTAINS IN THE AFTERNOON AND EARLY EVENING.
SOUTHERLY FLOW WILL PICK UP BY EARLY NEXT WEEK AND SHOULD BRING
ADDITIONAL MOISTURE TO THE AREA.  HINSBERGER
&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR THE TETON RIVER
NEAR SAINT ANTHONY AND THE SNAKE RIVER AT BLACKFOOT. THE HENRYS
FORK AT ST REXBURG IS AT FLOOD STAGE AND WILL SLOWLY FALL. THE FLOOD
WARNING FOR THE HENRYS FORK HAS BEEN LIFTED. THE HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ021.

FLOOD WARNINGS ARE IN EFFECT FOR THE SNAKE RIVER AT BLACKFOOT AND
TETON RIVER NEAR SAINT ANTHONY.

&&
Hazardous weather outlook, Jul 8, 4:15 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT FRI JUL 8 2011

IDZ021-091015-
LOWER SNAKE RIVER PLAIN-
415 AM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LAKE WIND ADVISORY IN EFFECT FROM NOON THROUGH 9 PM MDT FOR
AMERICAN FALLS RESERVOIR FOR 20 MPH SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 8, 2:39 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
239 PM MDT FRI JUL 8 2011

IDZ022>024-082130-
ONEIDA ID-BANNOCK ID-FRANKLIN ID-
239 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MALAD..MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ONEIDA COUNTY...
  RURAL SOUTHERN BANNOCK COUNTY...
  RURAL WESTERN FRANKLIN COUNTY...
  RURAL SOUTHEASTERN BANNOCK COUNTY...

LAT...LON 4236 11201 4204 11201 4205 11231 4222 11240
TIME...MOT...LOC 2038Z 250DEG 28KT 4217 11224

HINSBERGER
Special weather statement, Jul 8, 2:45 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
245 PM MDT FRI JUL 8 2011

IDZ019-082130-
CLARK ID-FREMONT ID-
245 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 330 PM MDT

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF IDMON..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   REA AND  ISLAND PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4438 11125 4425 11177 4440 11190 4456 11154
      4455 11151 4455 11148 4455 11150 4457 11151
      4463 11140
TIME...MOT...LOC 2045Z 244DEG 19KT 4436 11177

HEDGES
Local storm report, Jul 8, 2:50 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
250 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MALAD CITY              42.19N 112.25W
07/08/2011  M0.50 INCH       ONEIDA             ID   LAW ENFORCEMENT

            WINDS ESTIMATED TO AROUND 40 MPH AS WELL

&&

CHATTINGS
Local storm report, Jul 8, 2:58 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
258 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N IDMON               44.43N 111.90W
07/08/2011  M0.50 INCH       CLARK              ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Jul 8, 3:01 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
301 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 ESE MALAD CITY        42.19N 112.24W
07/08/2011  M0.50 INCH       ONEIDA             ID   TRAINED SPOTTER

            FELL IN 35 MINUTES

&&

CHATTINGS
Local storm report, Jul 8, 3:40 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
340 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 SE REA                44.42N 111.37W
07/08/2011  M0.50 INCH       FREMONT            ID   TRAINED SPOTTER

0335 PM     HAIL             PRESTON                 42.10N 111.87W
07/08/2011  M0.50 INCH       FRANKLIN           ID   PUBLIC

0335 PM     HAIL             ISLAND PARK             44.56N 111.34W
07/08/2011  M0.50 INCH       FREMONT            ID   TRAINED SPOTTER

&&

CHATTINGS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:28 PM MDTSpecial Weather StatementPIHFremont32 min
Jul 7, 7:05 PM MDTSpecial Weather StatementPIHLincoln, Minidoka40 min
Jul 7, 7:57 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer, Lincoln63 min
Jul 8, 4:07 AM MDTLake Wind AdvisoryPIH17 hr
Jul 8, 1:20 PM MDTSevere Thunderstorm WarningPIHClark40 min
Jul 8, 1:56 PM MDTTornado WarningPIHClark36 min
Jul 8, 2:39 PM MDTSpecial Weather StatementPIHOneida51 min
Jul 8, 2:45 PM MDTSpecial Weather StatementPIHFremont45 min
Jul 8, 2:47 PM MDTAreal Flood AdvisoryPIHTeton48 hr
Jul 8, 3:10 PM MDTSevere Thunderstorm WarningPIHClark, Fremont50 min
Jul 8, 3:41 PM MDTFlash Flood WarningPIHClark, Fremont3 hr
Jul 8, 4:08 PM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Jul 8, 4:47 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jul 8, 4:47 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.